Lantus insulin question

  1. 0 Just wondering about the insulin Lantus.... It seems about 90% of the nurses on my unit would hold lantus if a blood glucose was ..say maybe 45? Were they not taught that Lantus is a basal insulin and you should NEVER hold it. I would give it if their glucose was 20! I was taught to never hold it and I hate to say anything bc I'm a fairly new nurse. Anyone ever heard of such a thing?
  2. Enjoy this?

    Join thousands and get our weekly Nursing Insights newsletter with the hottest, discussions, articles, and toons.

  3. Visit  evans_c1} profile page

    About evans_c1

    From 'Southern Ohio'; 31 Years Old; Joined Jun '05; Posts: 123; Likes: 1.

    Must Read Topics

    48 Comments so far...

  4. Visit  TheCommuter} profile page
    0
    Since Lantus is so slow-acting, I never hold it. If my patient's blood glucose is low, I will simply give them a sweet snack or some fruit juice. I have never had any problems with patients bottoming-out from Lantus.
  5. Visit  evans_c1} profile page
    0
    Yes, that is what I was taught in nursing school. Thanks for the input!
  6. Visit  Chey Fire} profile page
    2
    Quote from evans_c1
    just wondering about the insulin lantus.... it seems about 90% of the nurses on my unit would hold lantus if a blood glucose was ..say maybe 45? were they not taught that lantus is a basal insulin and you should never hold it. i would give it if their glucose was 20! i was taught to never hold it and i hate to say anything bc i'm a fairly new nurse. anyone ever heard of such a thing?

    if my patient's blood sugar is low, below normal but not critical, i hold insulin, any insulin, and call the doctor. whether the insulin is long acting or short, a low blood sugar may require some changes in the amount the physician wants the patient to receive while he or she is an inpatient.

    it is not just that the insulin is held, but that the insulin is held and the doctor notified so that he or she can make any changes that are needed.


    many people do not follow their ada diets as religiously at home as they do when they are in the hospital and the food is sent to them from dietary.

    also, the disease process, infections, tests and procedures which require a patient to be npo, and some medications will all affect the person's blood glucose level.

    often the normal dose that a patient takes at home is different from what they need when they are in the hospital. most of our doctor's use a sliding scale regimen and have us do chem sticks ac/hs and at 0300 hours.

  7. Visit  jmgrn65} profile page
    0
    Lantus is not to be held, no matter what thier Blood sugar is, it is not that it is slow or short acting it controls the sugar over the course of the day. It may need adjusting but it should NEVER be held. So you were right. It is harder for some of us older nurses to grasp that idea not to hold insulin when sugars are low. but holding the lantus will not effect it.
  8. Visit  Tweety} profile page
    3
    I'm with FireWolf on this one. I would notify the MD of the blood glucose level and see if she/he wants to adjust the dose, especially if it's a high dose. Also one has to look at the other glucose levels throughout the day. Obviously the Lantus isn't going to affect the 45 and drop it, but you have to critically think "what's been going on the last 24 hours, and what will happen the next 24 hours?"

    Nurses are not licensed to hold drugs without an MD or parameters. Obviously using good common sense we don't blindly give drugs either.
    Last edit by Tweety on Jul 26, '06
  9. Visit  jmgrn65} profile page
    0
    yes call the MD but just don't hold it, the doc should be notified anyway if the sugar is low and tweety is right the trends need to be looked at also.
  10. Visit  Tweety} profile page
    0
    Quote from jmgrn65
    yes call the MD but just don't hold it..........

    Agreed, holding a diabetic's Lantus insulin is not an option. Those who hold it, treat the low blood sugar and then go about their business are committing an error.
  11. Visit  luvmy2angels} profile page
    0
    Quote from Tweety
    I'm with FireWolf on this one. I would notify the MD of the blood glucose level and see if she/he wants to adjust the dose, especially if it's a high dose. Also one has to look at the other glucose levels throughout the day. Obviously the Lantus isn't going to affect the 45 and drop it, but you have to critically think "what's been going on the last 24 hours, and what will happen the next 24 hours?"

    Nurses are not licensed to hold drugs without an MD or parameters. Obviously using good common sense we don't blindly give drugs either.
    :yeahthat: :yeahthat: :yeahthat: :yeahthat: :yeahthat: I totally agree Tweety!!
  12. Visit  jmgrn65} profile page
    0
    Quote from Tweety
    Agreed, holding a diabetic's Lantus insulin is not an option. Those who hold it, treat the low blood sugar and then go about their business are committing an error.




    yes exactly I think that was what the original poster was trying to say.
  13. Visit  CarVsTree} profile page
    1
    The BG's you are siting are critically low and I would definitely call the MD before giving.

    But, I also agree that you need to see where the trends are. Is the patient eating? If the patient is not eating than giving basal insulin is not indicated.

    Lantus is a great insulin, but when you give it you are stuck with it for 24 hours. I had an incident where an endocrinologist decided to switch a pt. from Lantus to 75/25. I gave lantus at hs. The next day the order for 75/25 was put in and was given. The lantus remained in the patients system for the next 12 hours along with the 75/25. Oh, did I mention that the patient also had no appetite so he was not eating. The day shift nurse that gave the 75/25 did not catch the error that the doc made so the patient now had both insulins acting simultaneously on a pt. that was not eating. The day shift nurse had to give Dextrose once or twice. I had the patient again on the following night shift and had to give Dextrose three more times. That's how long this mess had thrown his system off.

    So, I don't care what the drug is I do not give it blindly. Before giving any kind of insulin Lantus or not. I want to know why the blood sugar is 45 or 20. Giving Lantus to a pt. with a BS that low could make a bad situation much worse and worse for the next 24 hours.
    DeLanaHarvickWannabe likes this.
  14. Visit  onconurseRT} profile page
    0
    Quote from suemom2kay
    The BG's you are siting are critically low and I would definitely call the MD before giving.

    But, I also agree that you need to see where the trends are. Is the patient eating? If the patient is not eating than giving basal insulin is not indicated.

    Lantus is a great insulin, but when you give it you are stuck with it for 24 hours. I had an incident where an endocrinologist decided to switch a pt. from Lantus to 75/25. I gave lantus at hs. The next day the order for 75/25 was put in and was given. The lantus remained in the patients system for the next 12 hours along with the 75/25. Oh, did I mention that the patient also had no appetite so he was not eating. The day shift nurse that gave the 75/25 did not catch the error that the doc made so the patient now had both insulins acting simultaneously on a pt. that was not eating. The day shift nurse had to give Dextrose once or twice. I had the patient again on the following night shift and had to give Dextrose three more times. That's how long this mess had thrown his system off.

    So, I don't care what the drug is I do not give it blindly. Before giving any kind of insulin Lantus or not. I want to know why the blood sugar is 45 or 20. Giving Lantus to a pt. with a BS that low could make a bad situation much worse and worse for the next 24 hours.


    :uhoh21: Yeah.. As a nurse, I would need a lot of "other MD orders" to occur prior to even starting to think about giving Lantus to someone with a BS of 20 or even 45. I personally would see the "20" and really not be thinking about how much more insulin I could give them. I personally have had a blood sugar of 28 when I was attempting to drive home after a long shift at work with no lunch and I felt like crap and then passed out! I was not a "happy camper" for several hours after that. That low of sugar makes folks feel REALLY BAD, nauseated in which they can and do vomit, have a massive headache and my muscles ached something horrible. I was not interested in my "HS snack" or fruit juice to say the least. As a nurse, I would need to see some stabilization of that pt and their blood sugar for a few hours before I would even contemplate insulin administration and that is exactly how I would approach the conversation with the MD.

    Good Luck....
  15. Visit  mandana} profile page
    0
    I'm not giving lantus to someone with a BG of 45 without knowing why their BG is so low and discussing it with the MD. I've had this convo with a doc before, he insisted it be given, and I ended up pushing a lot of D5 into my patient that evening.

Need Help Searching For Someone's Comment? Enter your keywords in the box below and we will display any comment that matches your keywords.



Nursing Jobs in every specialty and state. Visit today and Create Job Alerts, Manage Your Resume, and Apply for Jobs.

Top